Last updated: February 2022
I started on infusion chemotherapy called Rituxan that my body couldn't tolerate. I was given steroids and other meds to alleviate the negative effects of the medication. No such luck. After two tries, we gave up and started on an oral pill called imbruvica. I was on it for approximately two months and I was getting heart palpitations and a severe rash. My oncologist suggested that I take a two-week pause and I was prescribed prednisone.
When push came to shove, I went through something called imbruvica withdrawal.
Symptoms were irregular heartbeats, dizziness upon standing, high fever, loss of appetite, and extreme fatigue. As soon as I was put back on the medication, the withdrawal symptoms disappeared. Went to another oncologist who had me try a lower dose and then another even lower dose.
She had me stop the imbruvica and I went through the exact same withdrawal. I saw her a couple of times after that and she wanted to put me back on the same medication again!
I told her that I wasn't interested in going back to it of I have to come off it again.
Finding a good oncologist
Fast forward and I did some research and found an MD that has experience in my type of cancer in PA. Went through a battery of blood work and was told that I should be on a watch and wait for my cancer, even though its stage 4. WM only affects 5 out of a million and was lucky enough to find a support group that I belong to.
My advice is to find an oncology specialist if it fits your type of cancer.
Make sure that you are comfortable with the entire communication process with your MD and team. A second or third opinion is not going to hurt anyone's feelings. It's your health.
How do you feel about your support system?